Browse

You are looking at 1 - 3 of 3 items

Open access

Laura Hamilton Adams and Derick Adams

Summary

Co-secreting TSH and growth hormone pituitary adenomas are rare. We present a case of a 55-year-old woman who presented with symptoms of neck fullness. Ultrasound revealed multiple thyroid nodules and examination revealed several clinical features of acromegaly. She was found to have a co-secreting TSH and growth hormone pituitary macroadenoma. She underwent surgical resection followed by gamma knife radiation, which resulted in complete remission of her TSH and GH-secreting adenoma.

Learning points:

  • TSH-secreting pituitary adenomas are rare and about one-third co-secrete other hormones.

  • Thyroid nodules are common in acromegaly and can be the presenting sign of a growth hormone-secreting pituitary adenoma.

  • In the workup of acromegaly, assessment of other pituitary hormones is essential, even in the absence of symptoms of other pituitary hormone dysfunction.

  • Complete remission of co-secreting GH and TSH pituitary macroadenomas is possible with surgery and radiation alone.

Open access

Clarissa Ern Hui Fang, Mohammed Faraz Rafey, Aine Cunningham, Sean F Dinneen and Francis M Finucane

Summary

A 28-year-old male presented with 2 days of vomiting and abdominal pain, preceded by 2 weeks of thirst, polyuria and polydipsia. He had recently started risperidone for obsessive-compulsive disorder. He reported a high dietary sugar intake and had a strong family history of type 2 diabetes mellitus (T2DM). On admission, he was tachycardic, tachypnoeic and drowsy with a Glasgow Coma Scale (GCS) of 10/15. We noted axillary acanthosis nigricans and obesity (BMI 33.2 kg/m2). Dipstick urinalysis showed ketonuria and glycosuria. Blood results were consistent with diabetic ketoacidosis (DKA), with hyperosmolar state. We initiated our DKA protocol, with intravenous insulin, fluids and potassium, and we discontinued risperidone. His obesity, family history of T2DM, acanthosis nigricans and hyperosmolar state prompted consideration of T2DM presenting with ‘ketosis-prone diabetes’ (KPD) rather than T1DM. Antibody markers of beta-cell autoimmunity were subsequently negative. Four weeks later, he had modified his diet and lost weight, and his metabolic parameters had normalised. We reduced his total daily insulin dose from 35 to 18 units and introduced metformin. We stopped insulin completely by week 7. At 6 months, his glucometer readings and glycated haemoglobin (HbA1c) level had normalised.

Learning points:

  • Risperidone-induced diabetic ketoacidosis (DKA) is not synonymous with type 1 diabetes, even in young white patients and may be a manifestation of ‘ketosis-prone’ type 2 diabetes (KPD).

  • KPD is often only confirmed after the initial presentation, when islet autoimmunity and cautious phasing out of insulin therapy have been assessed, and emergency DKA management remains the same.

  • As in other cases of KPD, a family history of T2DM and presence of cutaneous markers of insulin resistance were important clinical features suggestive of an alternative aetiology for DKA.

Open access

Ruben H Willemsen, Violeta Delgado-Carballar, Daniela Elleri, Ajay Thankamony, G A Amos Burke, James C Nicholson and David B Dunger

Summary

An 11-year-old boy developed severe syndrome of inappropriate antidiuretic hormone secretion (SIADH) after diagnosis of an intracranial B-cell lymphoma. His sodium levels dropped to 118–120 mmol/L despite 70% fluid restriction. For chemotherapy, he required hyperhydration, which posed a challenge because of severe hyponatraemia. Tolvaptan is an oral, highly selective arginine vasopressin V2-receptor antagonist, which has been licensed in adults for the management of SIADH and has been used in treating paediatric heart failure. Tolvaptan gradually increased sodium levels and allowed liberalisation of fluid intake and hyperhydration. Tolvaptan had profound effects on urinary output in our patient with increases up to 8 mL/kg/h and required close monitoring of fluid balance, frequent sodium measurements and adjustments to intake. After hyperhydration, tolvaptan was stopped, and the lymphoma went into remission with reversal of SIADH. We report one of the first uses of tolvaptan in a child with SIADH, and it was an effective and safe treatment to manage severe SIADH when fluid restriction was not possible or effective. However, meticulous monitoring of fluid balance and sodium levels and adjustments of fluid intake are required to prevent rapid sodium changes.

Learning points:

  • Tolvaptan can be used in paediatric patients with SIADH to allow hyperhydration during chemotherapy.

  • Tolvaptan has profound effects on urinary output and meticulous monitoring of fluid balance and sodium 
levels is therefore warranted.

  • Tolvaptan was well tolerated without significant side effects.